Thunderstorm Wind, Oldham
- When
- July 28, 4:28 PM CST
- Where
- Oldham County, 1.12 mi W of Boys Ranch
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.530, -102.270
As a result of instability within the atmosphere, scattered thunderstorms broke out over the western and south-central Texas Panhandle during the evening of the 28th. Severe wind gusts were reported across the aforementioned areas of the Texas Panhandle, including some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
As a result of instability within the atmosphere, scattered thunderstorms broke out over the western and south-central Texas Panhandle during the evening of the 28th. Severe wind gusts were reported across the aforementioned areas of the Texas Panhandle, including some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 28, 1:06 PM CST, 3 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
206 PM CDT Thu Jul 28 2022
.SHORT TERM...
Current GOES-16 water vapor imagery shows moisture all along the
western coast of Mexico up through the Four Corners Region then
moving east through the central to southern plains. An upper level
low over Ontario and portions of the Great Lakes is pushing a
trough south which is helping to keep this axis of moisture pushed
down into the FA. This will lead to some much needed
precipitation for the drought ridden Panhandles and surrounding
area. Also, a cold front combined with outflow has been sent
through the area. Though the air mass is not that much colder, the
clouds and easterly upsloping winds will help cool the area off
especially tomorrow. Friday's high temperatures are looking to be
below 90 for the vast majority of the combined Panhandles, even
below 80 in the northern combined Panhandles.
With the axis of better moisture to the north over the OK
Panhandle into portions of SE CO and SW KS temperatures have been
held back a bit today. Further south some clear skies have lead to
diurnal heating and the development of a cu field near Amarillo.
Diurnally driven convection is expected to help with thunderstorms
this afternoon into evening especially further south of the better
moisture axis. Tonight though some mid to upper level shortwaves
will help create some scattered to widespread showers and
thunderstorms across the northern combined Panhandles during the
overnight hours. There is a small area in the northwest combined
Panhandles, where currently there is a clearing around Clayton,
NM, where some severe storms may be possible this afternoon into
evening as well. Otherwise storms are not expected to be severe.
This area to the northwest is looking to have some SBCAPE values
up to around 2500 J/kg according to the NAMNEST. The HRRR,
however, tops around around 1500 J/Kg or so. Bulk shear is weak
and hail up to quarters and wind gusts up to 60 mph are looking to
be possible. There is a short window for the surface based CAPE
and even MUCAPE for the HRRR. The NAM continues some decent MUCAPE
out passed 00Z Friday. Though some severe storms will be
possible, widespread severe storms are not expected. The biggest
threat will be heavy rainfall rates.
Especially going into the overnight hours with help of the upper
level disturbance some flooding will be possible across portions
of the northern combined Panhandles especially if some storms
train over an area with high rainfall rates. PWAT values are
coming in around 1.8" which is well into the 90th percentile for
this time of year. Although flooding such as what has occurred in
the St. Louis area this week is not expected, these storms may
produce some impacts across the area especially in urban areas and
poor drainage areas. Therefore, a Flood Watch has been issued for
the Oklahoma Panhandle and the two northern rows of the Texas
Panhandle from 11PM CDT through 1PM CDT Friday.
Several more rounds of upper level perturbations will keep rain
chances through tomorrow and tomorrow night as moisture continues
to be pumped into the area. This could potentially help some
isolated areas see several inches of rain through Friday night,
while others may only get a half an inch or less. Continued cloud
cover and upslope easterly winds will keep temperatures even
cooler tomorrow afternoon as well. Depending on if some clearing
can occur to heat up portions of the central to southern TX
Panhandle some severe storms may be possible during the late
afternoon evening. Worst case scenario is the NAMNEST again with
SBCAPE values as high as 3000 J/Kg. This will all depend on if the
environment can recover in time during peak heating.
Hoffeditz
&&
.LONG TERM...Saturday through Wednesday...
Going through the first half of the weekend, the chance for showers
and thunderstorms will continue as the center of a broad H500
anti-cyclonic circulation is located over the ArkLaTex Region.
H500 perturbations aided by northwesterly flow aloft as a wave
moves east into the central Plains will help to develop lift for
showers and thunderstorms, favoring the northern combined
Panhandles. Temperatures will be near average for late July.
Going from Sunday through the coming week, our rainfall chances
will begin to wane for the majority of the Panhandles. Latest
28/12Z model and numerical data is showing light and variable
H500 flow with a small amplitude ridge over the central Plains.
Monsoon pattern will continue across the Four Corners region
where the eastern periphery of the moisture transport may provide
an slight chance of a shower or storm for the far western
Panhandles, with chances looking low at this time. Temperatures
Sunday through Wednesday as we begin to dry out with mostly clear
skies will warm up to values above average as we go through the
end of July into the first few days of August.
Meccariello
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 68 85 66 90 / 40 60 60 30
Beaver OK 66 77 63 83 / 80 90 70 60
Boise City OK 62 74 61 84 / 90 90 90 60
Borger TX 69 86 68 91 / 50 70 70 40
Boys Ranch TX 69 86 67 91 / 60 60 70 30
Canyon TX 67 87 66 91 / 30 50 60 20
Clarendon TX 70 87 69 91 / 30 40 50 20
Dalhart TX 64 79 62 88 / 80 70 80 50
Guymon OK 64 77 63 85 / 80 90 80 50
Hereford TX 68 88 68 94 / 40 40 50 20
Lipscomb TX 67 80 65 86 / 60 90 70 50
Pampa TX 67 83 65 88 / 50 60 60 30
Shamrock TX 70 86 68 91 / 40 50 50 30
Wellington TX 72 90 70 93 / 30 40 40 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch from 11 PM CDT this evening through Friday afternoon
for Dallam-Hansford-Hartley-Hemphill-Hutchinson-Lipscomb-
Moore-Ochiltree-Roberts-Sherman.
OK...Flood Watch from 11 PM CDT this evening through Friday afternoon
for Beaver-Cimarron-Texas.
&&
36/29Hazardous Weather Outlook National Weather Service Amarillo TX 156 PM CDT Thu Jul 28 2022 OKZ001>003-TXZ001>020-317-291100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 156 PM CDT Thu Jul 28 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon and tonight across the Oklahoma and Texas Panhandles. A few storms may become severe, with damaging winds to around 60 mph and hail up to the size of quarters the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. A Flood Watch is in effect staring tonight for the Oklahoma Panhandle and northern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Friday through Sunday, and then over far western sections of the area Monday afternoon. Thunderstorms that develop on Friday may become severe with damaging winds gusts. However, heavy rainfall may occur with the strongest storms, which could lead to localized flooding or flash flooding during the day on Friday. A Flood Watch is in effect through 1 PM CDT on Friday for the Oklahoma Panhandle and northern Texas Panhandle. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed later this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT Thu Jul 28 2022
TXZ011-282245-
Oldham TX-
513 PM CDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of southwestern Oldham
County through 545 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Glenrio, or 24 miles southeast of Nara Visa,
moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Oldham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3550 10304 3551 10268 3525 10270 3519 10304
TIME...MOT...LOC 2213Z 177DEG 7KT 3530 10290
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
523 PM CDT Thu Jul 28 2022
TXZ017-317-282330-
Palo Duro Canyon TX-Randall TX-
523 PM CDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of southeastern Randall
County through 630 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Happy, or 12 miles north of Tulia, moving north at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canyon and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10187 3499 10194 3499 10163 3475 10163
TIME...MOT...LOC 2223Z 177DEG 20KT 3472 10174
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
GuerreroThe Amarillo radar (KAMA), 61 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
A picture of damage done to a barn by a microburst was sent into the office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047435, 1047434.